CONTINUING PROFESSIONAL DEVELOPMENT FOR NURSES
MR-SID: Medication-Related Substance Impaired Driving
2 hours
  

Other effects

Other medications may have specific adverse effects such as dizziness or hypotension, hypoglycaemia, nausea and headache. While effects such as nausea or headache may be mild, drivers need to monitor the impact of these on their driving ability.

Increased risk

Medication can increase the impact of other risks factors for impaired driving ability such as cognitive impairment, mental health conditions, physical health conditions, recent illness or dehydration and ageing.16

The number of medications a person is taking also increases their risk. On average, people aged 15 to 24 receive one prescription per year for medications that carry the risk of MR SID while for over-65s, the average is four prescriptions each year.4

The addition of alcohol or illicit/recreational drugs to medications increases risk significantly. 17

People respond to drugs differently. What may have a major impact on one driver may have minimal impact on another. The combination of drugs (including illicit drugs or alcohol), dose, time of administration and duration of therapy will all affect outcomes.8

For many medications, risk of MR SID decreases or resolves after an initial period following commencement of therapy but may return if there is a change in medication dosage. For others, such as hypoglycaemic agents, the well supported and informed driver can take precautions to ensure they are not impacted. 

Drivers should not drive if they believe the effects to be “mild”, as determining the impact of such effects is highly subjective, and the driver may not be safe to drive, even though they may believe they are. In addition to this, it can be hard to self-appreciate effects that may gradually worsen

The health professional’s role in supporting people in this situation is supporting them to identify impairment and use good judgement to determine whether they are fit to drive. A health professional must also inform a person when they are no longer safe or might be unsafe to drive.18

|< 1 2 3 4 5 6 7 8 9 10 >|
CREATE ACCOUNT
FIND ARTICLES
TAKE THE TOUR

Make a new account to start learning online.

Create account

Search the list of articles.

Find articles

Learn about the site and how it can help you.

Take the tour

LATEST NEWS

  • Can drugs cause dementia? Link
  • Influenza Vaccine: Calling the shots Link
  • Medicinal cannabis: all smoke? Link
  • Is your Christmas ham killing you? Link